University of California Davis Medical Center Sacramento, CA, United States
Shannon Schroeder, MD, Valentina Medici, MD University of California Davis Medical Center, Sacramento, CA
Introduction: Immune checkpoint inhibitors (ICPI) have become mainstays of therapy for advanced malignancies including melanoma, lung cancer, and renal cell carcinoma. Although they have shown promising mortality benefit, their risk of serious immune-related toxicities, including hepatitis, is increasingly documented in the literature.
Case Description/Methods: A 27-year-old man with stage IV renal cell carcinoma on nivolumab/ipilimumab was transferred from state prison for acute transaminitis and hyperbilirubinemia. Prison records showed AST 3267, ALT 2236, and total bilirubin 5.9, increased from AST 113 and ALT 156 two weeks prior. On presentation the patient endorsed generalized abdominal pain and fatigue. Sclera were icteric and the abdomen was diffusely tender to palpation without organomegaly. Abdominal ultrasound revealed mild hepatomegaly, elevated hepatic artery velocity, and numerous gallstones. Broad work up to exclude other etiologies of liver failure was negative. Treatment included high-dose solumedrol, mycophenolate mofetil, n-acetylcysteine, and ursodiol. Transaminases improved but bilirubin worsened to >34. Repeat abdominal ultrasounds showed no biliary obstruction. An MRCP was non-diagnostic due to procedural intolerance. Hospital course was complicated by encephalopathy, septic shock from bacteremia, renal failure and disseminated intravascular coagulation. The patient was not a transplant candidate due to metastatic malignancy. He transitioned to comfort-oriented measures and expired within 24 hours.
Discussion: ICPI mediated hepatitis is typically asymptomatic and occurs 6-14 weeks following treatment initiation, as was the case in our patient. Treatment is guided by the severity of hepatic injury as represented by transaminase and bilirubin levels (Grades 1-4) and typically involves medication discontinuation and steroid administration. Severe disease is also treated with mycophenolate mofetil. Acute hepatitis occurs in less than 5-10% of patients receiving a single ICPI, with 1-2% experiencing grade 3-4 hepatitis. However, grade 3-4 hepatitis has been observed in approximately 20% of patients receiving ipilimumab + nivolumab, consistent with previous findings that combination CTLA-4 and PD-1 blockade is associated with more frequent and more severe immune-related toxicities. This case illustrates a rare but important complication of dual ICPI therapy that, if not promptly diagnosed and treated, can be fatal.
Figure: Figure 1: Mechanisms of Action of Ipilimumab and Nivolumab
Disclosures: Shannon Schroeder indicated no relevant financial relationships. Valentina Medici indicated no relevant financial relationships.
Shannon Schroeder, MD, Valentina Medici, MD. P1852 - A Case of Fatal Immune Checkpoint Inhibitor Mediated Hepatitis, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.